Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Grand Rapids, MI

September 8, 2001Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 8, 2001, 5:08 PM EDT for Van Buren County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2001, 5:08 PM EDT (21:08 UTC)
Expired
Sep 8, 2001, 6:00 PM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS53 KGRR 082108
SVRGRR
MIC159-082200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 600 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARTFORD...OR ABOUT 13 MILES NORTHEAST OF
  BENTON HEIGHTS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MCDONALD...LAWRENCE AROUND 515 PM EDT
   BANGOR AROUND 520 PM EDT
   BREEDSVILLE AROUND 525 PM EDT
   GLENDALE AROUND 530 PM EDT
   GRAND JUNCTION AROUND 535 PM EDT
   BLOOMINGDALE AROUND 540 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


MJS/JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:10 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 8, 4:10 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT SAT SEP 8 2001

...MAJOR WAVE ON FRONT COULD BRING HEAVY RAIN SUNDAY...

DUE TO SEVERE WEATHER THIS WILL BE RATHER SHORT.

MODELS AREA REALLY SIMILAR IN SHORT TERM... IN SHORT MAIN WAVE WITH
THE UPPER AIR SYSTEM MOVES THOUGH SOUTHWEST MICHIGAN SUNDAY
AFTERNOON AND EVENING THEN RIDGING FOLLOWS.

I BELIEVE MOST OF THE CONVECTION THIS EVENING WILL END BEFORE
MIDNIGHT AS THE UPPER LEVEL WAVE MOVES EAST OF THE CWA AND THE SFC
HEATING IS GONE.  NEXT PROBLEM WILL BE THE MAIN UPPER SYSTEM
SHEARING OUT TOWARD WESTERN LOWER MICHIGAN SUNDAY.  WHILE THE
INSTABILITY WILL NOT BE AS STRONG AS YESTERDAY OR TODAY... THERE DUE
TO STRONG DYNAMICS ASSOCIATED WITH THE UPPER WAVE INTERACTING WITH
SUBTROPICAL MOISTURE (PRECIPITABLE WATER VALUES NEAR 1.75 INCHES)
AND THE FRONT BEING NEARLY PARALLEL TO THE UPPER FLOW AS THE WAVE
MOVES ALONG... THERE IS A GOOD BET THERE WILL BE VERY HEAVY RAINFALL
OVER MOST OF THE GRR CWA WITH THE HEAVIEST RAIN NORTH AND WEST OF
THE FRONT...MOSTLY NORTH AND WEST OF A LINE FROM BTL TO RQB.  TIMING
GIVES THE HEAVIEST RAINFALL FROM SUNDAY AT18Z TO MONDAY AT 03Z.  DUE
TO FFG BEING IN THE 2 1/2 TO 3 INCH RANGE FOR 3 HOURS...QUESTIONABLE
ABOUT FLOODING BUT NOT OUT OF THE QUESTION.  THE MIDNIGHT SHIFT WILL
HAVE TO LOOK CLOSELY AT THIS.  THE PRECIPITATION WILL END FROM WEST
TO EAST BETWEEN 03Z AND 09Z MONDAY.

TEMPS NEAR FWC MOS.

ZONES BY 430-445 PM.

WDM

EXTENDED FORECAST...
THE MEDIUM RANGE MODELS ARE STILL IN A BIT OF DISAGREEMENT WITH
REGARD TO THE MIDDLE PART OF THE WEEK. WILL SIDE TOWARD THE AVN/MRF
THAT DONT SHOW THE UPR LOW DRIFTING TOWARD THE LAKES ON TUE. WILL
GO WITH A DRY FCST FOR TUE. SFC HIGH WILL BE MOVG IN FROM THE SOUTH
AND SHOULD PROVIDE FOR SOME SUNSHINE. A LOW OVER THE NRN MS VALLEY
WILL PULL A COLD FRONT THRU EARLY WED. DECENT CAA BEHIND THE FRONT
AND A SHORT WAVE DIGGING SE WILL PROVIDE GOOD CONDITIONS FOR CU
DEVELOPMENT DURING THE DAY. WILL WORD AS PT CLDY AND KEEP THE
MENTION OF PM SHOWERS TOO. CANADIAN HIGH PRESSURE WILL THEN CONTROL
THU AND FRIDAY WITH SUNNY DAYS AND CLEAR NIGHTS. ANOTHER WEAK SHORT
WAVE WILL APPROACH FOR THE WEEKEND. WILL WORD AS INCREASING CLOUDS
AND NOT MENTION PCPN YET.

93

.GRR...NONE

In the hours before

Special weather statement, Sep 8, 3:16 PM EDT, 1 hour 52 minutes before
MIZ038>040-044>046-051-052-057>059-064>067-071>074-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT SAT SEP 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...BARRY AND ALLEGAN

IN WEST CENTRAL MICHIGAN
     NEWAYGO AND LAKE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF IN AND
NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND
GUSTS IN EXCESS OF 58 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN
DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO
NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES
AND POSSIBLE WARNINGS.

WDM
NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:54 PM EDTSevere Thunderstorm WarningGRRMason, Oceana66 min
Sep 8, 3:09 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo51 min
Sep 8, 4:04 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton41 min
Sep 8, 4:24 PM EDTSevere Thunderstorm WarningGRRIngham36 min
Sep 8, 4:35 PM EDTSevere Thunderstorm WarningGRRKent55 min
Sep 8, 4:52 PM EDTSevere Thunderstorm WarningGRRMontcalm53 min
Sep 8, 6:04 PM EDTSevere Thunderstorm WarningGRRBarry41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.